Capt. Chris Solomon was among the Pocatello Fire Department paramedics who recently responded when a woman in early 20s had stopped breathing from an apparent drug overdose.
She still had a pulse, and the first-responders began performing rescue breathing. Immediately after they administered an injection of Narcan — a product designed to counteract the effects of narcotics — the woman sat up and asked, “What are you guys doing?”
Local paramedics have noticed a spike in calls pertaining to apparent drug overdoses lately — including at least one fatality — and they’re concerned a bad batch of heroin may now be circulating throughout the Pocatello and Chubbuck area.
The Pocatello Fire Department responded to three overdoses on Christmas morning alone.
“It’s just a suspicion I have. That’s what we suspect is they’re getting a bad batch,” Solomon said. “It seems there’s been more calls than normal. It makes us worry.”
Bannock County Coroner Ely Taysom explained a Pocatello woman in her late 20s died on Christmas morning from an apparent overdose. Taysom said she had been dead for four to six hours before first-responders arrived at her home.
“I suspect it was heroin (but) I won’t know until we get the results back,” Taysom said.
He said it usually takes two to three weeks for toxicology results to be returned, but it could take longer if she had multiple substances in her system.
Pocatello Fire Department Battalion Chief Mike Williams said all three of the department’s platoons have responded to multiple overdose calls in recent days.
“In the past 10 days, there’s been eight overdoses as I count them,” Williams said. “It isn’t a small thing.”
Williams said one call he attended on Christmas day involved a victim whom he suspects received Narcan from a friend before paramedics arrived. On another call, paramedics used a form of Narcan that is applied through a mist via an atomizer, provided by a Pocatello police officer.
Williams said the recent victims all appeared to be in their 20s.
“The real message here is they were all on their way (to death). These calls came in to our department as echo arrests,” Williams said, referring to the most severe classification of heart attacks.
Williams suspects the victims were most likely using heroin, and their supplies were either stronger than normal or laced with another substance, such as the synthetic opioid fentanyl.
“This isn’t typical at all,” Williams said.
Solomon said heroin has been the most prevalent illegal narcotic in the community lately. He concurs that the victims were likely using laced or overly “pure” drugs.
While paramedics carry kits with Narcan administered via syringe, local police have been carrying Narcan atomizers for more than a year.